Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 9, NWS Newport/Morehead City, NC

January 22, 2021

NWS Newport/Morehead City, NC issued this small craft advisory at Jan 22, 2021, 2:08 PM EST. It took effect at Jan 23, 2021, 3:07 AM EST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2021, 2:08 PM EST (19:08 UTC)
In effect from
Jan 23, 2021, 3:07 AM EST
Expired
Jan 24, 2021, 3:07 PM EST
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

000 
WHUS72 KMHX 221908
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
208 PM EST Fri Jan 22 2021

AMZ150-152-154-230930-
/O.NEW.KMHX.SC.Y.0009.210123T1600Z-210124T1200Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
208 PM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 7 AM EST
SUNDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 ft expected.

* WHERE...The coastal waters from Duck to Ocracoke Inlet.

* WHEN...From 11 AM Saturday to 7 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

11
7 follow-up statements
981 
WHUS72 KMHX 230319
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
1019 PM EST Fri Jan 22 2021

AMZ150-152-154-231530-
/O.EXT.KMHX.SC.Y.0009.210123T1200Z-210124T1200Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
1019 PM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 AM SATURDAY TO 7 AM
EST SUNDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 ft expected.

* WHERE...The coastal waters from Duck to Ocracoke Inlet.

* WHEN...From 7 AM Saturday to 7 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
565 
WHUS72 KMHX 230807
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
307 AM EST Sat Jan 23 2021

AMZ156-158-232015-
/O.EXB.KMHX.SC.Y.0009.210123T1200Z-210123T2100Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
307 AM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt expected.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...From 7 AM this morning to 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ154-232015-
/O.EXT.KMHX.SC.Y.0009.210123T0807Z-210124T1500Z/
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
307 AM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST SUNDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 4
  to 6 feet expected.

* WHERE...The coastal waters from Cape Hatteras to Ocracoke 
  Inlet.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ150-152-232015-
/O.EXT.KMHX.SC.Y.0009.210123T1200Z-210124T1500Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
307 AM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO
10 AM EST SUNDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 ft expected.

* WHERE...The coastal waters from Duck to Cape Hatteras.

* WHEN...From 7 AM this morning to 10 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
864 
WHUS72 KMHX 231922
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
222 PM EST Sat Jan 23 2021

AMZ152-154-240730-
/O.EXT.KMHX.SC.Y.0009.000000T0000Z-210124T1800Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
222 PM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST SUNDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 ft.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...Until 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ156-240730-
/O.EXT.KMHX.SC.Y.0009.000000T0000Z-210124T0900Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
222 PM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...The coastal waters from Ocracoke Inlet to Cape Lookout.

* WHEN...Until 4 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ150-240730-
/O.CON.KMHX.SC.Y.0009.000000T0000Z-210124T1500Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
222 PM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SUNDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 ft.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ158-232100-
/O.CON.KMHX.SC.Y.0009.000000T0000Z-210123T2100Z/
S of Cape Lookout to N of Surf City NC out 20 nm-
222 PM EST Sat Jan 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...The coastal waters from Cape Lookout to Surf City.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
034 
WHUS72 KMHX 240759
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
259 AM EST Sun Jan 24 2021

AMZ156-240900-
/O.CAN.KMHX.SC.Y.0009.000000T0000Z-210124T0900Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
259 AM EST Sun Jan 24 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas are no longer meeting warning criteria. Therefore,
the Small Craft Advisory has been cancelled.

$$

AMZ150-241500-
/O.CON.KMHX.SC.Y.0009.000000T0000Z-210124T1500Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
259 AM EST Sun Jan 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 4
  to 6 feet.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-154-241800-
/O.CON.KMHX.SC.Y.0009.000000T0000Z-210124T1800Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
259 AM EST Sun Jan 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...North winds 15 to 20 kt with gusts to 25 kt and seas 4 
  to 6 ft.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
639 
WHUS72 KMHX 241418
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
918 AM EST Sun Jan 24 2021

AMZ150-241800-
/O.EXT.KMHX.SC.Y.0009.000000T0000Z-210124T1800Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
918 AM EST Sun Jan 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Seas 4 to 6 feet.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-154-241800-
/O.CON.KMHX.SC.Y.0009.000000T0000Z-210124T1800Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
918 AM EST Sun Jan 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...North winds 15 to 20 kt with gusts to 25 kt and seas 4 to
  6 ft.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
955 
WHUS72 KMHX 241755
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
1255 PM EST Sun Jan 24 2021

AMZ154-241900-
/O.CAN.KMHX.SC.Y.0009.000000T0000Z-210124T1800Z/
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
1255 PM EST Sun Jan 24 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

AMZ150-242100-
/O.EXT.KMHX.SC.Y.0009.000000T0000Z-210124T2100Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
1255 PM EST Sun Jan 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Seas 4 to 6 feet.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-242100-
/O.EXT.KMHX.SC.Y.0009.000000T0000Z-210124T2100Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
1255 PM EST Sun Jan 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Seas 4 to 6 feet.

* WHERE...The coastal waters from Oregon Inlet to Cape Hatteras.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
638 
WHUS72 KMHX 242007
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
307 PM EST Sun Jan 24 2021

AMZ150-152-242115-
/O.CAN.KMHX.SC.Y.0009.000000T0000Z-210124T2100Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
307 PM EST Sun Jan 24 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Jan 22, 12:26 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 22, 12:26 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1226 PM EST Fri Jan 22 2021

.SYNOPSIS...
A dry cold front will cross the area late tonight, with strong high
pressure building across the mid Atlantic for the weekend. A
complex low pressure system will impact the area early next
week, followed by another stronger system late in the work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 950 AM Friday...Satellite shows plume of mid and high
level moisture moving east and northeast from the western Gulf
of Mexico. Considerable cloud cover through early afternoon,
then clearing from north to south as we work later into the
afternoon as mid-level shortwave moves east of the area.
Overall forecast in good shape with highs this afternoon
expected in the mid to upper 50s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 330 AM Fri...The front will cross the CWA around midnight
with winds veering northwesterly and dew points dropping
precipitously into the 20s as dry high pressure establishes
itself over the eastern half of the CONUS. We'll have clear
skies but persistent (albeit light) northerly winds should keep
temperatures from bottoming out too quickly tonight. Regardless,
temps will be about 10 degrees cooler than with lows ending up
at or just below freezing. A few 20s aren't out of the question
in well shaded spots.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 300 AM Fri...Dry weather is expected through the weekend,
with below normal temps this weekend. Then, a fairly complex
storm system will move over the area Monday into Tuesday,
bringing the potential for rain and gusty winds. Then high
pressure will briefly build in on Wednesday, with another,
stronger storm expected to impact the area Wednesday night into
Thursday.

Saturday through and Sunday...A dry cold front will push through
the area early Saturday morning, bringing in colder air for this
weekend. Expect CAA to increase through the day, and continue
into Sunday. Highs on Saturday and Sunday will remain in the 40s
both days ranging from the low 40s across NE NC, to the upper
40s across Duplin and Onslow counties. Very cold lows are
expected Saturday night, as CAA eases enough for some decent
radiational cooling to take place. Have lows down into the low
to mid 20s inland, and the upper 20s to low 30s across the
coast.

Monday through Wednesday...High pressure will shift offshore
early Monday morning, as a complex low pressure system moves
out of the lower Mississippi Valley. A warm front, with possible
weak wave along it, will move over the area Monday morning
through the afternoon, as the parent low tracks into the Ohio
Valley. Expect very good coverage of rain most of the day Monday
due to isentropic lift, and have increased PoPs to categorical.
Late Monday, precip will become more scattered in the warm
sector, until a new triple point area of low pressure
strengthens along the NC/VA border and tracks to the east. Best
chances for rain Monday night will therefore be along the
northern tier and over to the NOBX, until the cold front pushes
across the area Tuesday, bringing another round of showers to
most areas. Since the area will be in the warm sector, we will
see temps reaching the 50s to low 60s on Monday, and then 60s to
almost 70s on Tuesday. Behind this system Tuesday night, temps
will crash into the 30s, with highs only in the 40s expected on
Wednesday with high pressure building in.

Wednesday Night and Thursday...There is modest, but increasing
confidence that another area of low pressure will move into the
region Wednesday night, and then deepen rapidly off the NC coast
on Thursday. Model solutions have up until now, been wildly
erratic, however the latest 00z cycle of the ECMWF and GFS (and
others), have come into much better agreement showing a
potential bomb cyclone somewhere off the NC coast. The location
of this low will be critical to determining impacts to the area,
which could possibly include snow, heavy rain, very strong
winds, and coastal flooding. The evolution of this system will
be closely monitored.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Short Term /through Saturday Afternoon/...
As of 1230 PM Friday...VFR cats prevail through the period.
Winds currently out of the W less than 10kts. Upper level cirrus
is expected to scatter out later tonight. Dry front passes the
area before the overnight hours which will shift the winds
slightly, making them NWerly. Fog is not a concern tomorrow with
a very dry air mass behind the front. Tomorrow, VFR through the
day with winds out of the NW becoming more Nerly later in the
day. Winds will be around 5kts in the early morning hours and
build to around 10kts with gusts up to 15-20kts by mid morning.

Long Term /Saturday through Tuesday/...
As of 330 AM Fri...VFR conditions are expected through Monday
morning with high pressure and mostly dry weather over the
airspace. A large storm system will move into the area on
Monday into Tuesday, with sub-VFR conditions likely at times.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 955 AM Friday...With winds and seas slowly diminishing,
have lowered SCA at mid-morning. Winds are generally westerly at
10-15 knots with a few gusts near 20 knots. Seas are 2-4 feet.
Will be issuing new SCA's on the next package as strong NW/N
surge follows a dry cold front into the waters later tonight and
for Saturday.

Long Term /Saturday through Tuesday/...
As of 330 AM Fri...Small craft conditions are likely Saturday
behind a dry cold front with winds NNW 15-25 kts, and seas 4-6
ft. NNW slowly subside Saturday night, with winds becoming NW
around 10 kts Sunday, and seas 2-4 ft. Then, as a warm front
crosses the area Monday, winds will increase to S/SW 15-25 kts,
and then further strengthening to 25-30 kts Monday night, with
seas building to 6-12 ft late. Winds will subside slightly on
Tuesday, but remain W 15-25 kts, with seas remaining elevated.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...MS
LONG TERM...SGK
AVIATION...SGK/MS/CEB
MARINE...CTC/SGK/MS
Hazardous weather outlook, Jan 22, 3:33 AM EST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
333 AM EST Fri Jan 22 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-230845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
333 AM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.